Illinois, 2008

Hail and Damaging Winds in Illinois, June 28, 2008

June 28, 2008 · NWS DVN · 7 events in 3 counties and zones

Scattered showers and thunderstorms quickly developed and moved northeast across parts of northwest and north central Illinois during the afternoon of June 28. Damaging winds and large hail accompanied some of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms quickly developed and moved northeast across parts of northwest and north central Illinois during the afternoon of June 28. Damaging winds and large hail accompanied some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 2:20 AM CST, 9 hours 54 minutes earlier.

Area forecast discussion, Jun 28, 2:20 AM CST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT SAT JUN 28 2008

.SYNOPSIS...
SURFACE COLD FRONT WAS ANALYZED AT 06Z FROM WESTERN LAKE SUPERIOR
THROUGH NW IL AND SE INTO CENTRAL MO AND EASTERN KS WHERE LARGE
MCS WAS OCCURRING. AT 07Z...THIS BOUNDARY WAS NOT QUITE THROUGH
THE CWFA...STILL WEST OF A LINE FROM KVYS TO KMQB WHERE SCATTERED
SHOWERS WERE OCCURRING. TIGHT UPPER LOW CENTER EVIDENT ON WV
IMAGERY OVER ND WILL CONTINUE SE TODAY PUSHING THIS BOUNDARY WELL
TO THE EAST. STRONG FORCING AHEAD OF THIS FEATURE AS IT DIVES SE
THROUGH NE IA AND SOUTHERN WI WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA BY LATE MORNING INTO AFTERNOON. BY
SUNDAY...THIS H5 LOW WILL BE OVER THE NORTHERN GREAT LAKES WITH
ITS CYCLONIC FLOW KEEPING SOMEWHAT BREEZY...COOL AND UNSETTLED
WEATHER ACROSS THE REGION.

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN FOCUS IS ON RAIN CHANCES THROUGHOUT. 00Z MODELS IN GENERAL
AGREEMENT WITH SURFACE AND UPPER LEVEL FEATURES BUT HAVE TYPICAL
BIASES WITH QPF PLACEMENT. WRF/NAM HAD SLIGHT EDGE WITH MOST LOGICAL
QPF PLACEMENT IN RELATION TO FORCING TODAY AND HAVE TRENDED CLOSEST
TO THIS SOLUTION. THE UPPER LOW TRACKS NORTH OF THE CWFA TODAY WITH
STRONG QG FORCING CENTERED OVER CENTRAL AND NORTHERN CWFA AT 18Z.
ASSOCIATED UPPER COOL POOL TO BRING STEEP MID LEVEL LAPSE RATES BY
18Z. MODEL MUCAPE VALUES ARE SHOWN NEAR 1000 J/KG NEAR DBQ AT THIS
TIME WITH BULK SHEAR FROM 60 TO 80 KTS OVER MUCH OF CWFA. THIS
SHOULD SUPPORT FEW STRONG TO SEVERE STORMS WITH LARGE HAIL MAIN
THREAT AND THIS WOULD BE GREATEST NORTH OF I-80 WHERE WET BULB ZERO
AND FREEZING LEVELS LOWEST. SPC HAS THIS AREA IN A SLIGHT RISK. WILL
KEEP HIGH CHANCE THUNDERSTORM POPS ACROSS THE NORTH AND SLIGHT TO
LOW CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE SOUTH FOR MAINLY
THE EARLY AFTERNOON. OTHERWISE...HAVE TRENDED TEMPERATURES WITH LATE
MORNING HIGHS IN LOWER 70S NORTH TO AROUND 80 CENTRAL AND SOUTH
BEFORE WIDESPREAD DIURNAL CLOUDS AND AFOREMENTIONED SHOWERS SET IN
BY AFTERNOON. TIGHTENING SURFACE PRESSURE GRADIENT AND DEEP MIXING
TO RESULT IN BRISK W TO NW WINDS.

TONIGHT...DEEP CYCLONIC FLOW WILL KEEP BRISK NW WINDS AND
LINGERING SC OVER MOST OF THE AREA. BEST UPPER FORCING AND LIFT
WILL BE WELL TO THE EAST...BUT WITH EMBEDDED MOSTLY CHANNELED
VORTS ROTATING AROUND THE LOW...WILL MAINTAIN CHANCE POPS FOR
MAINLY EVENING SHOWERS. TRAJECTORY OF CURRENT AIRMASS OVER DAKOTAS
WITH SOME MODIFICATION SUPPORTS LOWS IN UPPER 50S TO LOWER 60S.
..SHEETS..

.LONG TERM...SATURDAY THROUGH NEXT FRIDAY...
...RETURN TO SEASONABLY COMFORTABLE SUMMER CONDITIONS INTO TUESDAY...
THEN CHANCE FOR MORE PRECIPITATION MID WEEK...

MODEL INITIALIZATION FAIR WITH DISCREPANCIES WITH PHASING OF NORTHERN
PLAINS UPPER LOW AND ROTATION/PHASING OF UPPER LEVEL SHORT WAVES INTO
SUNDAY.  VERIFICATION AT 06Z SUGGESTS USING BLEND OF UKMET AND GFS
AND HI RES ECMWF THROUGH SUNDAY NIGHT.  THEN WENT WITH BLEND OF GFS
AND UKMET THROUGH THURSDAY BASED ON CONSISTENCIES.

SUNDAY...PASSING UPPER LEVEL TROUGH AND DEFORMATION ZONE TO MAKE FOR
MOSTLY TO PARTLY CLOUDY CONDITIONS WITH LOTS OF LOW LEVEL MOISTURE TO
ALLOW FOR POPCORN SHRA AND POSSIBLE ISOLATED TSRA IN PM.  THIS TO
KEEP HIGH TEMPERATURES IN MID TO UPPER 70S WITH BREEZY NW WINDS OF 10
TO 20+ MPH WITH SOME GUSTS TO AROUND 25 MPH.  KEPT POPS 20 WEST TO 30
EAST BUT FORCING SUGGEST MAY NEED TO UP EASTERN 1/2 UP TO 40 PERCENT
OR MORE PER STRENGTH OF UPPER VORT LOBE FOR LATER SHIFTS TO CONSIDER.
BL PROFILES ALSO SUPPORT AREAS OF SPRINKLES MAY BE MORE LIKELY MANY
AREAS IN THE MORNING HOURS WITH ISOLATED SHOWERS.

SUNDAY NIGHT THROUGH TUESDAY...FAIR SKIES AND LOW DEWPOINTS WITH
SURFACE HIGH PRESSURE TO MAKE FOR COMFORTABLE CONDITIONS FOR OUTDOOR
ACTIVITIES. MINOR CHANGES TO TEMPERATURES WITH GOOD RADIATIONAL
COOLING MONDAY AM AND TUESDAY MAY ALLOW FOR LOCALIZED COOLER MINS FOR
LATER SHIFTS TO CONSIDER IN LOW LYING LOCATIONS.  HIGHS TO REMAIN
OVERALL 2 TO 5 DEGREES BELOW NORMAL...MAINLY LOWER 80S WITH SOME
UPPER 70S FAR NE SECTIONS ON MONDAY.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WARM FRONT TO APPROACH
TUESDAY NIGHT WITH HIGHER DEWPOINTS...HAVE UPPED MINS BUT KEPT DRY
ATTM.  WEDNESDAY AND WEDNESDAY NIGHT HAVE UPPED POPS 5 TO 10 PERCENT
WITH NEXT COOL FRONT THAT ALL SOLUTIONS TRENDING STRONGER DUE TO
CONTINUE DIGGING NORTHWEST FLOW AND THIS PROBABLY WILL CONTINUE.
ADEQUATE MOISTURE OF PW/S AOB 1.5 INCHES AND SFC DEWPOINTS 65-70F AND
HEATING FOR INSTABILITY FOR STORMS AND SHOWERS WITH RISK OF SEVERE
AND LOCALLY HEAVY RAIN.  WILL CONTINUE TO MENTION SEVERE AND HEAVY
RAIN RISK IN HWO PRODUCT. LATER SHIFTS NEXT COUPLE OF DAYS SHOULD BE
ABLE TO GO LIKELY POPS WHEN TIMING OF FRONTAL PASSAGE CLARIFIED.

THURSDAY INTO FRIDAY...NO CHANGES MADE.  FRONT PASSES THURSDAY WITH
SHOWERS AND STORMS AND COOLER.  THIS TO RESULT IN BELOW NORMAL
TEMPERATURES AS ANOTHER SIGNIFICANT CANADIAN HIGH PRESSURE MOVES INTO
THE UPPER MIDWEST.  ..NICHOLS..

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
MORNING AS A STRONG UPPER LEVEL LOW MOVES OVER THE AREA. MOST
WIDESPREAD THUNDERSTORM COVERAGE WILL BE IN VICINITY OF CID...DBQ
AND MLI TERMINALS BETWEEN 18Z AND 22Z. FOR NOW HAVE THIS HANDLED
WITH VC WORDING IN TAFS. CLOUD BASES ARE EXPECTED TO REMAIN IN VFR
RANGE. INCREASING SURFACE PRESSURE GRADIENT TODAY WILL BUMP WINDS
INTO 15 TO 25 KT RANGE FROM THE W-SW BY MIDDAY. WINDS TO STAY AT
LEAST IN 10 TO 20 KT RANGE THROUGH THE NIGHT WITH BROKEN TO OVERCAST
CIGS LOWERING INTO MVFR RANGE AT TIMES AFTER MIDNIGHT.  ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/NICHOLS
Hazardous weather outlook, Jun 28, 3:09 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
409 AM CDT SAT JUN 28 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
409 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY MAINLY
NORTH OF INTERSTATE 80 IN EASTERN IOWA AND NORTHWEST ILLINOIS.
THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO THE SIZE OF
NICKELS AND WIND GUSTS TO 45 MPH WITH STORMS THAT DEVELOP AND MOVE
ACROSS THE AREA BETWEEN NOON AND 4 PM. WIDELY SCATTERED
THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST IOWA INTO WEST CENTRAL
ILLINOIS...BUT THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEDNESDAY THROUGH THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS.
CURRENT ATMOSPHERIC CONDITIONS SUGGEST THERE IS A THE POTENTIAL
FOR SOME STRONG TO SEVERE STORMS AND ALSO LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SHEETS/NICHOLS

The radar

The Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Jo Daviess

When
June 28, 12:14 PM CST
Where
Jo Daviess County, Scales Mound
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.480, -90.250

Dime-sized hail fell in Scales Mound, IL at 1:14 pm June 28.

Thunderstorm Wind, Stephenson

When
June 28, 1:02 PM CST
Where
Stephenson County, Lena
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.380, -89.830

Winds estimated to be 70 mph blew down some trees in Lena, IL around 2:02 pm June 28.

Thunderstorm Wind, Stephenson

When
June 28, 1:07 PM CST
Where
Stephenson County, 2.47 mi NE of Bolton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.250, -89.690

Wind gusts estimated to be 65 mph blew down some power poles about 4 miles southwest of Freeport, IL around 2:07 pm June 28. A power outage was observed on the northwest side of Freeport as well as in Cedarville.

Thunderstorm Wind, Stephenson

When
June 28, 1:15 PM CST
Where
Stephenson County, 0.27 mi SE of Pearl City to 2.2 mi E of Pearl City
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.267, -89.826

Wind gusts estimated to be 70 mph blew down numerous trees and powerlines in the vicinity of Pearl City, IL around 2:15 pm June 28. One tree about two feet in diameter was blown over about 2 miles east of Pearl City. In addition, a four foot by four foot piece of roofing was torn off a structure and struck a vehicle. The vehicle sustained damage.

Thunderstorm Wind, Stephenson

When
June 28, 1:15 PM CST
Where
Stephenson County, Freeport
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.280, -89.620

Wind gusts estimated to be 70 mph blew down numerous trees and power lines in the vicinity of Freeport, IL around 2:15 pm June 28.

Thunderstorm Wind, Stephenson

When
June 28, 1:15 PM CST
Where
Stephenson County, 1.28 mi WSW of Dakota Dornink Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.374, -89.594

Wind gusts estimated to be 70 mph snapped a utility pole near the intersection of Cedarville Road and Tower Road about 2 miles east of Cedarville, IL around 2:15 pm June 28.

Hail, Bureau

When
June 28, 2:30 PM CST
Where
Bureau County, 3.1 mi E of La Moille
Measured
0.75 in hail
Reported by
Public
Coordinates
41.530, -89.220

Penny-sized hail fell about 3 miles east of La Moille, IL at 3:30 pm June 28.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114908, 114910, 117031, 117038, 117040, 117041, 117039.